You are here

I'm 49 - why am I getting even more facial hair now?

Question

I’m getting increased facial hair even though I’m using laser therapy! I am 49 and just started skipping periods—I seem to alternate between a skip and two periods a month (!) with lots of stretchy mucus and constant breast pain. I don’t have PCOS and I’m not heavy. I first had a problem with facial hair when I was 24. I associate this starting when I was put on a progesterone only pill for painful periods.
Would the hair get even worse if I took progesterone again now?

Answer

You didn’t take progesterone when you were on that contraceptive “mini-pill” years ago. The progestin-only (NOT “progesterone only”) pill is usually a testosterone-based derivative (norethindrone) that may have male hormone-like, androgenic effects such as stimulating the growth of unwanted facial hair.

I’m not surprised that you are confused because doctors and health information for women commonly mix up women’s own ovulation hormone, progesterone, with synthetic derivatives called progestins or “progestogens.” Progesterone is not progestin or progestin. NOTE—every time you hear someone say “progesterone,” ask yourself if they really mean a synthetic knock-off!

Progesterone, women’s natural ovarian hormone that is high after ovulation, not only has no androgenic effects it prevents them. In fact, by suppressing luteinizing hormone (LH) levels it decreases the stimulation of the theca (male-hormone producing) cells in our ovaries. Progesterone also decreases the conversion of testosterone to dihydrotestosterone (DHT), the male hormone that directly makes dark, coarse facial hair grow.

Two common things make increased facial hair and other androgen-related adverse effects:
1. When women gain weight. The reason appears to be that weight gain increases the pulsation of LH that stimulates the theca to make more ovarian androgens. (These androgens are a normal part of the menstrual cycle when they are in balance with estrogen and progesterone in ovulatory cycles.)

2. When women’s cycles are not normally ovulatory. This is because they are lacking progesterone that provides our natural and normal anti-androgen effects.

With all that out of the way, I can now answer your question:

I believe that treatment with cyclic progesterone would be very helpful for you.

Why are you getting increased facial hair now? I believe you are not ovulating (as is common in perimenopause and almost universal when cycles become irregular in perimenopause). It is also likely that you are gaining weight as almost all perimenopausal women do (even if you are not now overweight).

Hope this is helpful for you,
All the best,
Jerilynn

Updated Date: 
Friday, July 8, 2016 - 16:00

Join a Study:

Enrolment complete: Perimenopausal Hot Flush Study

Enrolment is now complete. Thank you for your interest.
CeMCOR is now recruiting Canadian women for this CIHR-funded randomized controlled trial to test whether oral micronized progesterone is more effective than placebo as therapy for hot flushes and night sweats in perimenopausal women.

LEARN MORE

 

Get Involved

Volunteer research participants are the heart of all CeMCOR research. Participants are invited to provide feedback on study processes, to learn their own results and at the end of a study, be the first to hear what the whole study found. Please become a CeMCOR research participant—you can contribute to improving the scientific information available for daughters, friends and the wider world of women.